Oregon, 2003

Heavy Snow in Oregon, December 28 to 29, 2003

December 28 to 29, 2003 · NWS PQR · 5 events in 5 counties and zones

One in a series of late December storms moving across Northwest Oregon lowered snow levels to the valley floor. In the Coastal Mountains Wilson River Summit received 7 inches of snow, Buxton and Vernonia 6 inches, and Sunset Summit 4 inches.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

One in a series of late December storms moving across Northwest Oregon lowered snow levels to the valley floor. In the Coastal Mountains Wilson River Summit received 7 inches of snow, Buxton and Vernonia 6 inches, and Sunset Summit 4 inches. In the valley, Beaverton got 7 inches of snow, Oregon City 4 to 6 inches, Mollala 5 inches, West Linn 4 to 5 inches, as much as 12 inches in the Salem area, 10 inches at Dallas, and 3 to 6 inches at McMinnville and Newburg. In the South Willamette Valley Eugene had 1 to 2 inches, Albany 2 inches, and Corvallis 1 to 2 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 28, 2:30 AM PST, 3 hours 30 minutes earlier.

Area forecast discussion, Dec 28, 2:30 AM PST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION...RETRANSMISSION
NATIONAL WEATHER SERVICE PORTLAND OR
230 AM PST SUN DEC 28 2003

.SYNOPSIS...THE UPPER LOW OVER SOUTHERN BRITISH COLUMBIA WILL
CONTINUE TO MOVE EAST TODAY. A COLD FRONT WILL BE STALLED OVER
NORTHWEST OREGON CONTINUING RAIN AND SNOW. THE SNOW LEVEL WILL REMAIN
NEAR 1000 FEET IN THE FAR NORTH BUT BE 2000 TO 3000 FEET IN THE
SOUTH. THE NEXT LOW PRESSURE SYSTEM WILL APPROACH THE SOUTHERN OREGON
COAST TODAY AND SPREAD SOME MOISTURE NORTH...THEN MOVE INLAND ACROSS
SOUTHERN OREGON AND NORTHERN CALIFORNIA TONIGHT. THIS SYSTEM WILL
LIKELY KEEP SNOW LEVELS LOW TONIGHT AS IT DRAWS COLD AIR WEST THROUGH
THE COLUMBIA GORGE BEFORE MOVING EAST. DRIER AIR FROM THE NORTH WILL
SPREAD SOUTH OVER THE AREA THROUGH THE DAY MONDAY. HIGH PRESSURE WILL
BRING A DRY DAY TUESDAY. THE NEXT SYSTEM WILL REACH THE COAST LATE
TUESDAY NIGHT AND WEDNESDAY...THEN STALL BEFORE MOVING ONSHORE ABOUT
THURSDAY. COOL LOW PRESSURE WILL BE OVER THE PACIFIC NORTHWEST
THROUGH NEXT WEEKEND.
&&

.DISCUSSION...
.SHORT TERM...THE MODELS ARE IN BETTER AGREEMENT THAN 24 HOURS AGO.
THE UPPER LOW IN SOUTHERN B.C. IS ALREADY SHOWING MOVEMENT TO THE
EAST...AND WILL CONTINUE TODAY. MODELS SHOW THAT THE LOW TOPPED
FRONTAL BAND OVER THE MIDDLE OF THE FORECAST AREA WILL STALL OVER THE
AREA TODAY. EVEN THOUGH THE 850 MB FLOW DECREASES...VERTICAL MOTIONS
REMAIN STRONG THROUGH THE DAY AND INTO THE EVENING IN OUR OREGON
ZONES. CLEARLY THE SNOW LEVEL HAS RISEN IN OUR SOUTHERN ZONES...BUT
THE MESO ETA AND GFS STILL SHOW 2790 M 1000-700 MB THICKNESS MOVING
ACROSS OUR FAR NORTHERN ZONES THIS MORNING...SO WILL RE-ISSUE THE
1000 FOOT SNOW ADVISORY FOR LOWLANDS FROM PORTLAND NORTH TODAY. WILL
EXTEND THE WINTER STORM WARNINGS FOR THE OREGON CASCADES AND
FOOTHILLS THROUGH THE DAY AND INTO THE EARLY EVENING. WILL LOWER THE
SOUTH WASHINGTON CASCADES AND FOOTHILLS TO A SNOW ADVISORY. WILL ALSO
KEEP THE SNOW ADVISORY FOR THE COAST RANGE...ESPECIALLY IN THE NORTH.

THE NEXT PROBLEM IS THE BATCH OF OVERRUNNING MOISTURE WITH THE NEXT
LOW. SOME OF THIS MOISTURE APPEARS TO GET ENTRAINED INTO THE FRONTAL
ZONE CURRENTLY OVER US AND MAY BE WHY IT REMAINS ENERGIZED THROUGH
THE DAY. ADDITIONAL MOISTURE MAY SPREAD INTO OUR AREA FROM THE SOUTH
TONIGHT. THE SURFACE LOW MOVES ONSHORE INTO SOUTHERN OREGON THIS
EVENING...AND MAY BE CLOSE ENOUGH TO DRAW LOW LEVEL COLD AIR WESTWARD
THROUGH THE GORGE...AND GIVE US A CHANCE OF MIXING TO SNOW IN THE
LOWER ELEVATIONS TONIGHT. FOR NOW WILL LEAVE CURRENT MIXED RAIN AND
SNOW FORECAST ALONE. MODELS SHOW DRIER AIR COMING IN FROM THE NORTH
MONDAY AND JUST HAVE A DECREASING CHANCE OF SHOWERS FOR THAT.

MONDAY NIGHT AND TUESDAY LOOK DRY AND COLD...WITH MOS MINS GOING WELL
DOWN INTO THE 20S IN THE VALLEYS AND TEENS IN THE MOUNTAINS.

.LONG TERM...MADE ONLY MINOR CHANGES. UPPED POPS MID WEEK TO LIKELY
WITH THE NEXT SLOW MOVING SYSTEM. THEN COOL AND SHOWERY WITH FAIRLY
LOW SNOW LEVELS AGAIN IN A SHOWERY ONSHORE FLOW AIR MASS LATE IN THE
WEEK. TOLLESON
&&

.PRELIMINARY POINT POPS
AST 96111  PDX 88311  SLE 99311  EUG 99311

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
.WA/OR...SMALL CRAFT ADVISORY CAPE SHOALWATER TO FLORENCE.
.OR......WINTER STORM WARNING TODAY AND EARLY TONIGHT FOR THE
         NORTH AND CENTRAL OREGON CASCADES.
.WA......SNOW ADVISORY TODAY AND EARLY TONIGHT FOR THE
         SOUTH WASHINGTON CASCADES AND FOOTHILLS.
.OR......WINTER STORM WARNING TODAY AND EARLY TONIGHT FOR THE
         NORTH AND CENTRAL OREGON CASCADE FOOTHILLS.
.WA/OR...SNOW ADVISORY TODAY AND EARLY TONIGHT FOR THE WILLAPA HILLS
         AND THE NORTH OREGON CASCADES.
.OR......SNOW ADVISORY TODAY AND EARLY TONIGHT FOR THE HIGHER
         ELEVATIONS OF THE CENTRAL OREGON COAST RANGE.
.WA/OR...SNOW ADVISORY ABOVE 1000 FEET TODAY FOR THE PORTLAND AND
         VANCOUVER METRO AREAS...THE WESTERN COLUMBIA GORGE...AND THE
         LOWER COLUMBIA AND I-5 CORRIDOR.
Hazardous weather outlook, Dec 28, 5:35 AM PST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
535 AM PST SUN DEC 28 2003

ORZ010>013-291430-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
535 AM PST SUN DEC 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CASCADES AND FOOTHILLS OF
NORTHWEST OREGON.

.DAY ONE...TODAY

A WINTER STORM WARNING IS IN EFFECT THROUGH EARLY TONIGHT. SEE
PDXWSWPQR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

RESIDUAL SNOW SHOWERS WILL CONTINUE INTO MONDAY. ADDITIONAL SNOW IS
POSSIBLE IN THE CASCADES BEGINNING WEDNESDAY THROUGH THE END OF THE
WEEK. SNOW LEVELS WILL LOWER INTO THE FOOTHILLS DURING LATTER PART OF
THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WAZ019-040-291430-
SOUTH WASHINGTON CASCADE FOOTHILLS-SOUTH WASHINGTON CASCADES-
535 AM PST SUN DEC 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CASCADES AND FOOTHILLS OF
SOUTHWEST WASHINGTON.

.DAY ONE...TODAY

A SNOW ADVISORY IS IN EFFECT THROUGH EARLY TONIGHT. SEE PDXWSWPQR FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

RESIDUAL SNOW SHOWERS WILL CONTINUE INTO MONDAY. ADDITIONAL SNOW IS
POSSIBLE IN THE CASCADES BEGINNING WEDNESDAY THROUGH THE END OF THE
WEEK. SNOW LEVELS WILL LOWER INTO THE FOOTHILLS DURING LATTER PART OF
THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ003-004-WAZ020-291430-
CENTRAL COAST RANGE OF WESTERN OREGON-
COAST RANGE OF NORTHWEST OREGON-WILLAPA HILLS-
535 AM PST SUN DEC 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTH AND CENTRAL OREGON
COAST RANGE AND THE WILLAPA HILLS OF SOUTHWEST WASHINGTON.

.DAY ONE...TODAY

A SNOW ADVISORY IS IN EFFECT THROUGH EARLY TONIGHT. SEE PDXWSWPQR FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LOW SNOW LEVELS MAY BRING MORE SNOW TO THE WILLAPA HILLS AND THE
NORTH AND CENTRAL OREGON COAST RANGE LATE IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ009-WAZ023-291430-
WESTERN COLUMBIA RIVER GORGE-
535 AM PST SUN DEC 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLUMBIA RIVER GORGE OF
SOUTHWEST WASHINGTON AND NORTHWEST OREGON.

.DAY ONE...TODAY

A SNOW ADVISORY IS IN EFFECT THROUGH EARLY TONIGHT. SEE PDXWSWPQR FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LOW SNOW LEVELS ARE EXPECTED LATE IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ005-006-WAZ022-039-291430-
GREATER PORTLAND METRO AREA-GREATER VANCOUVER AREA-LOWER COLUMBIA-
LOWER COLUMBIA AND I - 5 CORRIDOR IN COWLITZ COUNTY-
535 AM PST SUN DEC 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GREATER VANCOUVER AREA AND
THE LOWER COLUMBIA AND INTERSTATE 5 CORRIDOR OF SOUTHWEST WASHINGTON
AND THE GREATER PORTLAND AREA OF NORTHWEST OREGON.

.DAY ONE...TODAY

A SNOW ADVISORY IS IN EFFECT THROUGH EARLY TONIGHT. THE SNOW LEVEL
WILL BE NEAR 1000 FEET TODAY...POSSIBLY A BIT LOWER TONIGHT. SEE
PDXWSWPQR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LOW SNOW LEVELS ARE EXPECTED LATE IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ007-008-291430-
CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-
535 AM PST SUN DEC 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL AND SOUTHERN
WILLAMETTE VALLEY OF NORTHWEST OREGON.

.DAY ONE...TODAY

RAIN OR MIXED RAIN AND SNOW IS POSSIBLE LATER TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LOW SNOW LEVELS ARE EXPECTED LATE IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ001-002-WAZ021-291430-
CENTRAL OREGON COAST-NORTH OREGON COAST-SOUTH WASHINGTON COAST-
535 AM PST SUN DEC 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH WASHINGTON AND THE
NORTH AND CENTRAL OREGON COAST.

.DAY ONE...TODAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

Event by event

5 heavy snow. Local standard time, as filed.

Heavy Snow, Central Willamette Valley

When
December 28, 6:00 AM PST to December 29, 6:00 PM PST
Where
Central Willamette Valley forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, Coast Range of Nw Oregon

When
December 28, 6:00 AM PST to December 29, 6:00 PM PST
Where
Coast Range of Nw Oregon forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, Greater Portland Metro Area

When
December 28, 6:00 AM PST to December 29, 6:00 PM PST
Where
Greater Portland Metro Area forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, Western Columbia River Gorge

When
December 28, 6:00 AM PST to December 29, 6:00 PM PST
Where
Western Columbia River Gorge forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, Southern Willamette Valley

When
December 28, 6:00 AM PST to December 29, 6:00 PM PST
Where
Southern Willamette Valley forecast zone
Reported by
TRAINED SPOTTER

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2003Every state in 2003This day in weather historyWarnings in Oregon, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332236, 5332237, 5332238, 5332239, 5332240.